Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

October 4, 2018Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2018, 7:15 PM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 7:15 PM MDT (01:15 UTC)
Expired
Oct 4, 2018, 8:00 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS54 KMAF 050115
SVRMAF
NMC025-050200-
/O.NEW.KMAF.SV.W.0166.181005T0115Z-181005T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
715 PM MDT THU OCT 4 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Lea County in southeastern New Mexico...

* Until 800 PM MDT.

* At 714 PM MDT, a severe thunderstorm was located 13 miles west of
  Humble City, or 14 miles southwest of Lovington, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lovington, Humble City and Knowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3262 10346 3275 10362 3308 10335 3288 10306
TIME...MOT...LOC 0114Z 226DEG 30KT 3275 10345 

HAIL...1.25IN
WIND...60MPH
 
$$

84
1 follow-up statement
323 
WWUS54 KMAF 050135
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
735 PM MDT THU OCT 4 2018

NMC025-050200-
/O.CON.KMAF.SV.W.0166.000000T0000Z-181005T0200Z/
Lea NM-
735 PM MDT THU OCT 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL LEA COUNTY...

At 735 PM MDT, a severe thunderstorm was located 7 miles south of
Lovington, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lovington, Humble City and Knowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3270 10334 3285 10354 3308 10335 3288 10306
TIME...MOT...LOC 0135Z 223DEG 24KT 3285 10334 

HAIL...1.25IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:59 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 4, 5:59 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
659 PM CDT Thu Oct 4 2018

.DISCUSSION...
Please see 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions will prevail at all area terminals over the next
24 hours. A TEMPO for TS will continue thru 01/02Z at HOB and
FST. Convective activity is beginning to wind down, but an outflow
boundary has pushed thru HOB which has caused a temp northeasterly
wind shift. This boundary is drifting slowly south, but uncertainty
exist if it will reach other TAF sites. Winds expected to slowly
return to SE with speeds between 10-14 kts. There may be a few
hours of BR around 12Z at HOB, however decided to leave out due to
uncertainty on timing and duration.

&&

.PREV DISCUSSION... /issued 310 PM CDT Thu Oct 4 2018/

DISCUSSION...
Radar is showing storms developing again this afternoon, as usual
in the Davis Mountains though also more isolated farther
northeast. Tomorrow should see a brief lull in activity before
more storms develop Saturday due to a developing upper low over
the western states. Lowering heights aloft will increase
instability and increasing shear associated with the nearby trough
will increase the chances for severe storms Saturday and Sunday
areawide. SPC has our CWA outlooked in a marginal risk for
Saturday.

The biggest uncertainty in this forecast is the exact location of
storms. The upper trough will remain to our west for several days
causing minor disturbances moving through the southwesterly flow.
The lack of a strong disturbance or surface feature to focus
convective development means convection will likely be scattered
across a relatively large area. This may cause the
GFS/ECMWF/Canadian models to overdo PoPs due to their coarse
resolution. Have undercut Superblend guidance slightly with this
in mind but still have strong chance to low end likely PoPs into
Tuesday. At that time the trough finally gets kicked out to the
east and drier air (possibly a weak front as well) move into the
area. Will also have to keep an eye on the eastern Pacific late
next week as the GFS and ECMWF both show a tropical system
possibly moving into Mexico and into New Mexico.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  88  68  81 /  10   0  20  60
Carlsbad                       65  92  62  83 /  30  10  30  10
Dryden                         69  90  68  85 /   0   0  10  30
Fort Stockton                  68  92  67  85 /  20  10  30  40
Guadalupe Pass                 65  86  61  80 /  30  10  30  10
Hobbs                          64  89  61  80 /  30  10  40  40
Marfa                          60  88  59  82 /  30  10  40  30
Midland Intl Airport           69  90  67  83 /  20  10  30  50
Odessa                         69  90  67  83 /  20  10  30  40
Wink                           69  93  67  86 /  30  10  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Oct 4, 1:31 PM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Thu Oct 4 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
231 PM CDT Thu Oct 4 2018 /131 PM MDT Thu Oct 4 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through mainly this evening along and
west of a Gail, Midland, Fort Stockton, Presidio line. Storms could
be accompanied by brief gusty winds, hail, brief heavy rainfall and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible again Friday afternoon through Sunday
evening along a dryline each day. Large hail and strong winds will
be the main hazards accompanying these storms. Heavy rainfall
resulting in localized flash flooding will also be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 4, 2:20 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT THU OCT 4 2018

TXZ045-046-042100-
Dawson TX-Gaines TX-
320 PM CDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Seagraves Airport, or 12 miles southeast of
Seagraves, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Welch and Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3293 10186 3271 10246 3283 10255 3296 10240
      3296 10214
TIME...MOT...LOC 2020Z 249DEG 12KT 3281 10241

49
Special weather statement, Oct 4, 2:22 PM MDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CDT THU OCT 4 2018

TXZ058-074-042100-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
322 PM CDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Balmorhea State Park, or 20 miles northeast of
Fort Davis, moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake and Balmorhea State Park.

This includes Interstate 10 between mile markers 209 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3102 10371 3085 10351 3082 10353 3073 10374
      3087 10386
TIME...MOT...LOC 2021Z 233DEG 5KT 3085 10374

84
Special weather statement, Oct 4, 3:01 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT THU OCT 4 2018

TXZ058-042145-
Reeves County and Upper Trans Pecos TX-
401 PM CDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES COUNTY UNTIL
445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea, or 23 miles south of Toyah, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 202 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 10371 3096 10386 3121 10376 3106 10346
TIME...MOT...LOC 2100Z 211DEG 12KT 3098 10373

84
Special weather statement, Oct 4, 6:26 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT THU OCT 4 2018

TXZ045-050-050115-
Andrews TX-Gaines TX-
726 PM CDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS AND
SOUTHWESTERN GAINES COUNTIES UNTIL 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Gaines County Airport, or 16 miles southwest of
Seminole, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Gaines County Airport, Paynes Corner and Gaines County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3247 10287 3258 10296 3269 10292 3285 10263
      3250 10251
TIME...MOT...LOC 0026Z 247DEG 12KT 3254 10285

49
Local storm report, Oct 4, 6:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 W HALFWAY             32.55N 103.82W
10/04/2018  E1.25 INCH       Eddy               NM   PUBLIC

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:32 PM MDTSevere Thunderstorm WarningMAFEddy, Lea43 min
Oct 5, 4:33 PM MDTSpecial Weather StatementMAFLea42 min
Oct 5, 5:16 PM MDTSpecial Weather StatementMAFLea44 min
Oct 5, 5:57 PM MDTSpecial Weather StatementMAFLea48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.